Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Albuquerque, NM

April 12, 2002Harding County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 12, 2002, 6:02 PM MDT for Harding County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2002, 6:02 PM MDT (00:02 UTC)
Expired
Apr 12, 2002, 6:30 PM MDT
In force
28 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Harding County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
880 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 130002
SVRABQ
NMC021-130030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
602 PM MDT FRI APR 12 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL HARDING COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 630 PM MDT

* AT 559 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER YATES...OR ABOUT 24 MILES NORTH OF
  MOSQUERO...MOVING EAST AT 25 MPH.

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING HAIL UP TO ONE 
INCH IN DIAMETER. IF YOU ARE IN ITS PATH...TAKE ACTION TO PROTECT 
PROPERTY.

LAT...LON 3618 10402 3602 10403 3599 10376 3609 10379
          3617 10380

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 4:30 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 12, 4:30 PM MDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 PM MST FRI APR 12 2002

THUNDERSTORMS FINALLY STARTING TO ERUPT NE HIGHLANDS. WILL HANG ONTO
MENTION OF ISOLD SVR STORMS IN THE NE AND EASTCENTRAL BORDER
COUNTIES PER LATEST SPC OUTLOOK. OTHERWISE...MODELS DEPICT WEAK
UPPER LOW NRN OLD MEXICO/BAJA CA THROUGH THE WEEKEND. RIGHT NOW
LOOKS TO BE TOO FAR S TO HAVE MUCH OF AN EFFECT ON THE CWA...THO AVN
DEVELOPS SECOND AREA OF LOW PRESSURE VCNTY KEPZ...WHICH COULD VERY
WELL AFFECT THE SOUTHCENTRAL AND SOUTHEAST ZONES SUN/MON IF IT PANS
OUT.  ZONAL FLOW TO STRENGTHEN MONDAY AS TROUGH SWINGS INTO GRT
BASIN. WHILE THE MAIN LOW PRESSURE CENTER ALOFT STAYS MAINLY TO THE
NORTH OF NM THROUGH THE WEEK...A CLOSED LOW DEVELOPS OVER THE FOUR
CORNERS LATE THURS...AND SAGS INTO EASTCENTRAL AZ FRI. ALL IN
ALL...UNSETTLED EXTENDED FORECAST WITH AFTERNOON BREEZES...SPOTTY
CONVECTION WITH SOME POTENTIAL FOR DRYLINE ACTION...AND A STRONGER
COLD FRONT DEPICTED FRI. LOOKS LIKE SPRINGTIME IN THE SOUTHERN
ROCKIES.

ABQ BB 050/079 049/078 050 482--
SAF BB 043/074 039/076 041 482--
TCC BB 051/078 050/079 050 48322

.ABQ...NONE

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 6:31 PM MDTSevere Thunderstorm WarningABQUnion44 min
Apr 12, 6:38 PM MDTSevere Thunderstorm WarningABQColfax52 min
Apr 12, 6:48 PM MDTSevere Thunderstorm WarningABQHarding57 min
Apr 12, 7:45 PM MDTSevere Thunderstorm WarningABQHarding, Union30 min
Apr 12, 8:17 PM MDTSevere Thunderstorm WarningABQHarding43 min
Apr 12, 8:51 PM MDTTornado WarningABQUnion24 min
Apr 12, 9:03 PM MDTTornado WarningABQQuay27 min
Apr 12, 10:58 PM MDTSevere Thunderstorm WarningABQQuay47 min
Apr 12, 11:50 PM MDTSevere Thunderstorm WarningABQQuay10 min
Apr 13, 1:04 AM MDTSevere Thunderstorm WarningABQQuay26 min
Apr 13, 1:54 AM MDTTornado WarningABQQuay36 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.